Illinois, 2003

Hail in Illinois, March 19, 2003

March 19, 2003 · NWS LOT · 5 events in 4 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 19, 1:54 PM CST, 56 minutes earlier.

Area forecast discussion, Mar 19, 1:54 PM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
154 PM CST WED MAR 19 2003

PRELIMINARY DISCUSSION FOR 4 PM ZONES/GRIDS

AT 19Z NUMEROUS SHOWERS OVER FAR N TIER COUNTIES AND NEW
BAND OF SHOWERS MOVING N THRU THE S COUNTIES WITH THE STRONG
VORT LOBE. NO LIGHTING IN ANY AT THIS TIME EXCEPT NR STL.  STRONG
WARM FRONT JUST S OF STL.

THE LOBE PASSES N OF AREA 06-08Z. AFTER LOBE PASSES DEPENDING
ON MODEL -20/-22C TEMPS AT 500 OVER AREA BY O6Z AND -22/-24 FOR
THURSDAY. 700/500 LAPSE RATES OF 7 TO 7.5 ALSO SO BECOME UNSTABLE
ALOFT WITH THE LOBE PASSAGE. ANY PRECIP AFTER LOBE PASSAGE
WOULD DEFINITELY BE A MIX OF RW/TRW. LOOKS LIKE SOME MINOR VORTS
MOVE THRU BUT MAIN TROF LINE MOVES E OF AREA BY THURSDAY 12Z AS
NEW VORT DROPS DOWN FROM MN. NW 1/2 AREA UNDER THE VORT FIELD
BY 00Z FRIDAY AND THEN THRU NIGHT ALL SECTIONS. BY 12Z SATURDAY
850 DOWN TO -4C.

BACK TO BASIC ZONAL FLOW OVER ALL CONUS BY 12Z MONDAY.

WITH VERY COLD LAKE WILL SLOW DOWN WARM FRONTAL MOVEMENT TONIGHT
AND TOMORROW. MODELS CAN NOT HANDLE THIS FULLY IN LOWEST
LAYERS. BUT FRONT WILL BE VERY SHALLOW WITH STRONG PUSH OF WARM
AIR JUST ALOFT. ONCE WARM FRONT THRU COLD FRONT NOT THRU TIL
LATE THURSDAY NIGHT.

ETA TEMPS LOOK WAY TOO WARM TOMORROW. TEMPS OVERALL TRICKY AS A
FEW HOURS OF SUN COULD REALLY SEND THEM UP. WITH FRONT COMING N
TONIGHT OVERNIGHT LOWS WILL BE EVE TEMPS THEN SLOWLY CLIMB.

.CHI...NONE

AF

AVIATION DISCUSSION FOR 18Z TAFS...
FIRST WAVES OF PRECIP CONTINUING TO MOVE NORTH AND OUT OF TAF
AREAS. NEXT BAND SEEN ON RADAR ACROSS CENTRAL ILLINOIS. TIMING IS
FOR ARRIVAL IS MID-AFTERNOON. THOUGH NO LIGHTNING STRIKES WITHIN
LOT 88D RANGE COMPOSITE DATA INDICATED 40 DBZ RETURNS. AN
ADDITIONAL INSTAB ENOUGH TO INCLUDE CHC TSTMS AS BAND MOVES
THROUGH.

SEQUENCE OF EVENTS FOR REMAINDER OF TAF PERIOD LOOKS OK -- TIMING
IS LESS CERTAIN. AFTER THIS AFTERNOON PRECIP, CHC CONTINUES
THROUGH AROUND MIDNIGHT OR JSUT AFTER. BY THAT TIME TAFS APPEARS
IN SYSTEM DRY SLOT WITH CIGS ICREASING TO VFR AND VSBYS OK. WILL
HAVE TO WAIT UNTIL SUFRFACE LOWS MOVES INTO IL THURSDAY AM FOR
RETURN TO MVFR CIGS.

.CHI...NONE
Hazardous weather outlook, Mar 19, 8:30 AM CST, 6 hours 20 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-
INZ001-002-010-011-019-201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
830 AM CST WED MAR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

OCCASIONAL SHOWERS WILL MOVE THROUGH NORTHERN ILLINOIS AND NORTHWEST
INDIANA THROUGH MIDDAY. BETWEEN 3 PM AND 8 PM THUNDERSTORMS WILL
BECOME MIXED IN WITH THE SHOWERS. ALL PRECIPITATION WILL BE MOVING
NORTHWEST AROUND 25 MPH.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE LIKELY BY MIDDAY THURSDAY INTO THURSDAY
EVENING...WITH THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL
MAINLY SOUTH OF I-80 AND EAST OF I-39.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED.

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.GOV/CHICAGO (LOWER CASE)

The radar

The Chicago radar (KLOT), 8 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Will

When
March 19, 2:50 PM CST
Where
Will County, Joliet
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.533, -88.100

Reported at Patterson and Noel Roads.

Hail, Grundy

When
March 19, 5:44 PM CST
Where
Grundy County, 4 mi S of Mazon
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.183, -88.433

Reported at Gardener Road and Route 47.

Hail, Kankakee

When
March 19, 6:25 PM CST
Where
Kankakee County, Kankakee
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.117, -87.850

Hail, Kankakee

When
March 19, 6:44 PM CST
Where
Kankakee County, Kankakee
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.117, -87.850

Hail, McHenry

When
March 19, 8:15 PM CST
Where
McHenry County, Marengo
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.250, -88.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345790, 5345788, 5345789, 5345791, 5345792.